Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Have severe panic attacks. Will it be safe to take lexapro with anti anxiety medication?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4499 Questions
I have SEVERE panic attacks. To the point where my heart rate goes up to 180's and palpitating. My doctor wants to put me on Lexapro. I tried it for 3 days, and it elevated my heart rate to about 110-115, after waking up. The doctor said it was because of increase anxiety and to continue. Do you think i should continue with the Lexapro with anti anxiety medication. What about a low dose beta blocker? At rest my heart rate is 85-95. PLEASE SOME ADVICE!!! I feel bad for my heart. and I don't want to damage it with constant panic. I am 22 female. My grandfather has a fast heart rate and takes medication. if that helps.

Also I have had echo cardiogram, EKG everything has came back normal.

please help I just want to feel like my old self again :(
Posted Sun, 11 Nov 2012 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 2 hours later
A heart rate of 180 needs investigations. Anxiety is obvious; yet we look out for other contributing causes – more often to exclude rather than to rule in.
Normal ECHO and ECG are reassuring. If a routine ECG does not show, 24 or 48 hour ambulatory ECG monitoring (Holter) helps.
The basic heart rate is also on the higher side – Blood counts and thyroid function need to be assessed. In certain situations, adrenal hormnes may need measurement. It is likely that you doctor might not have seen any clues to suggest these problems and hence not asked for them
Beta blockers certainly help. They are useful both for palpitation and anxiety
Lexapro (Escitalopram) is an antidepressant and helps in anxity too. If you feel it elevates your heart rate, you can change it anytime – there is a wide choice nowadays. But you must give time for it to work and your treating doctor will be able to guide you.

Relax. You are young; you sound intelligent – you stand an excellent chance of returning to normalcy.
Be positive – why fear the heart beats fater? The problem iis only if it could not beat! You are tolerating the rate well - means that you may not have any basic disease of the valve, muscle and do on of your heart. Be in touch with your doctor - it is a question of time and you will be well. Medicine is well advanced nowadays – management is possible for almost all situations...

Wishing you speedy recovery
Good luck
Above answer was peer-reviewed by
Follow-up: Have severe panic attacks. Will it be safe to take lexapro with anti anxiety medication? 12 hours later

thank you for your reply.

I've had blood counts and thyroid function tests, and everything came back normal. So is it normal for increase in heart rate when starting Lexapro? Is it safe to start Lexapro and a beta blocker at the same time?
Answered by Dr. Anantharamakrishnan 10 hours later

Yes, Lexapro can affect heart rate

It can be taken with a beta blocker - but beware. Both of them have the potential to slow the heart rate. You may need frequent follow up and so on.

It is better to STOP it and CHANGE to a different drug.

Hope this answers your query. Let me know if you have other concerns.

Good luck!!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor